Open Menu
Open Menu

An open letter to teens on psychotropic medication

If you are taking medication for a mental illness, you are not alone.

Camillia Dass
Camillia Dass

Published: 20 July 2016, 11:16 AM

Dear teens on psychotropic medication,

I do not know why you are on such medication. Maybe you have dyslexia or an anxiety disorder. Maybe you are in between and don’t really have a solid diagnosis yet. But don’t worry. I’ve been there. In fact, I’m still there. And I would like to encourage you to press on.

I was diagnosed with Attention Deficit Hyperactivity Disorder (ADHD) when I was 12 and was put on 27mg of Concerta to help me focus on my work. It worked for a while and I took it on and off. I usually only took it during exam season  because the side effects were quite horrible. I remember getting nauseous and being unable to sleep or eat much. Naturally, I was often moody and anxious.

 

While there are thousands of psychotropic medications out there, they usually cause similar side effects such as nausea, insomnia, weight gain and a loss of appetite.

 

Over the years, I frequently refused to take my medication because I really hated the side effects. However, each time I skipped my medication, I noticed my inability to focus would be amplified. I usually ended up feeling absolutely useless, especially when I look at the clock and realise that two hours had gone by and I was still reading the same page.

If anything, skipping medication caused me to feel even more isolated and horrible.

Eventually, at 16, my dosage was increased because every other dose was not working for me. I ended up taking almost 48mg on a daily basis. The side effects were wrecking me but it did help me study and I needed it because I was about to do my ‘O’ Levels.

That was the most difficult year of my life and I most likely would not have made it without the support of my family, who became everything I needed without complaint.

 

My mum used to give me space when I lashed out, hugs when I needed them and my favorite food when my appetite was poor, all without complaint.

 

If you are on psychotropic medication, you have probably realised that the medication has the tendency to strip you of your personality. Fight it. Fight to remain the person you are because you are wonderful, beautiful and unique. Never let anyone make you feel that your illness means that you need to be controlled.

When I was on my medication, I felt like the medication turned my usually chirpy and annoyingly happy self into one that was moody and calm and way too focused on my goals. In fact I remember that everytime the medication wore off, it would be like a switch went off in my brain. It’s very hard to fight it and I’m not going to lie to you by saying that you can fight it because in 10 years, even I have yet to figure out how to do that. All you can really do is to recognise the shift and slowly understand how it changes you so that you can pull back pieces of yourself.

Yes, you have every right to be angry and I know how you feel whenever you feel like throwing in the towel. But when you feel that way, remind yourself of the progress that you are making.

I know it’s difficult. It’s like you have this constant silent war with two versions of yourself. But remember that stopping the medication is not always the best option. Medication is there to help you and to keep your feet on the ground. If you need to, talk to your doctor about how awful the medication is making you feel. Especially if you feel that it is worsening the problem.

 

There are various types of medication and different dosages. If something is not working, try something else. I myself had to experiment ritalin and with different dosages before I found the perfect dose.

 

So don’t give up. Keep pushing on. It’s a struggle and a steady uphill climb but it’s worth it because you are worth it. Keep that in mind and remember that you are never as alone in your problems as you think you are.

Yours truly,

Camillia

You may like these

Top 10 Reads